Serotonin Syndrome (also called Serotonin Toxicity, Serotonin Toxidrome, Serotonin Sickness, Serotonin Storm, Serotonin Poisoning, Hyperserotonemia, or Serotonergic Syndrome) is a potentially life threatening drug reaction that causes the body to have too much Serotonin.
Most often occurs when two drugs that affect the body’s level of Serotonin are taken together at the same time. The drugs cause too much Serotonin to be released or to remain in the brain area.
Signs or symptoms:
- Heavy sweating not due to activity
- Mental status changes such as confusion or hypomania
- Muscle spasms (myoclonus)
- Overactive reflexes (hyperreflexia)
- Uncoordinated movements (ataxia)
The most important symptoms for diagnosing Serotonin Syndrome are tremor, akathisia (unpleasant sensations of inner restlessness that manifests itself with an inability to sit still or remain motionless), or clonus (series of involuntary, rhythmic, muscular contractions and relaxations).
Serotonin Syndrome is not diagnosed until all other possible causes have been ruled out, including infections, intoxications, metabolic and hormone problems, and drug withdrawal.
Some symptoms of Serotonin Syndrome can mimic those due to an overdose of cocaine, lithium, or an MAOI. It can also be mistaken for Neuroleptic Malignant Syndrome (a life-threatening neurological disorder most often caused by an adverse reaction to neuroleptic or antipsychotic drugs).
Treatment may include:
- Benzodiazepines such as diazepam (Valium) or lorazepam (Ativan) to decrease agitation, seizure-like movements, and muscle stiffness
- Cyproheptadine (Periactin), a drug that blocks Serotonin production
- Fluids by IV
Serotonin Toxicity can easily occur by combing psychiatric medications that effect (increase activity of) the Serotonin system in the brain combing with supplements that are precursors to Serotonin such as Tryptophan or 5HTP.